Arizona, 2012

Damaging Wind in Arizona, May 8, 2012

May 8, 2012 · NWS PSR · 1 event in 1 county or zone

An low pressure system moved south into southwestern Arizona during the evening hours on May 7th, and triggered some high-based convection in the Yuma area. Despite the lack of thunderstorms in the area - no lightning was observed - virga showers developed and they led to gusty surface winds which were strong enough to knock over 14 power poles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

An low pressure system moved south into southwestern Arizona during the evening hours on May 7th, and triggered some high-based convection in the Yuma area. Despite the lack of thunderstorms in the area - no lightning was observed - virga showers developed and they led to gusty surface winds which were strong enough to knock over 14 power poles. Microburst winds developed despite the seeming lack of any thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at May 7, 8:50 PM MST, 4 hours 50 minutes earlier.

Area forecast discussion, May 7, 8:50 PM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
850 PM MST MON MAY 7 2012

.SYNOPSIS...
LOW PRESSURE WILL SLOWLY MOVE THROUGH THE AREA THROUGH MID WEEK.
SLIGHTLY COOLER TEMPERATURES ARE EXPECTED THROUGH WEDNESDAY BUT
ABOVE NORMAL TEMPERATURES WILL RETURN BY THE END OF THE WEEK INTO
THE WEEKEND. MOISTURE WILL BE DRAWN NORTHWARD INTO EASTERN ARIZONA
ON WEDNESDAY...RESULTING IN A CHANCE OF MOUNTAIN THUNDERSTORMS
GENERALLY EAST OF PHOENIX. DRY WEATHER WILL RETURN THURSDAY THROUGH
THE WEEKEND.

&&

.DISCUSSION...WELL-DEFINED VORT MAX NEAR THE NV/AZ BORDER IS EVIDENT
ON SATELLITE/WV. AREAS OF MID AND CLOUDS HAVE DEVELOPED AROUND THE
PERIPHERY OF THE CLOSED LOW AND THE LATEST GUIDANCE INDICATES THESE
CLOUDS WILL BECOME MORE WIDESPREAD TOWARDS MORNING. MEANWHILE...THE
LOWER LEVELS OF THE ATMOSPHERE ARE EXCEPTIONALLY DRY THIS EVENING.
DEWPOINTS PLUMMETED THIS AFTERNOON AND ARE CURRENTLY BELOW 0 DEG F
ACROSS MUCH OF THE PHOENIX METRO AREA. A SYSTEM AS ANOMALOUS AS THIS
ONE WOULD NORMALLY BE QUITE SIGNIFICANT FOR THE FORECAST AREA IF
THERE WAS DEEPER MOISTURE IN PLACE. NEVERTHELESS...THE POSSIBILITY
DOES EXIST FOR SOME THUNDERSTORM IMPACTS...MAINLY WED
AFTERNOON/EVENING. IN THE SHORT-TERM...ADJUSTMENTS WERE MADE TO
TEMPERATURES/DEWPOINTS AND SKY COVER THROUGH TOMORROW.

&&

.PREVIOUS DISCUSSION...
THE LOW WILL SLOWLY MEANDER SOUTHWARD INTO MEXICO TONIGHT. TEMPS
SHOULD BE ABLE TO COOL OFF A BIT MORE THAN THEY HAVE RECENTLY. LOWS
IN THE MID 60S LOOKS REASONABLE IN THE METRO AREAS...MID TO UPPER
50S IN THE DESERTS OTHERWISE.

WITH THE LOW NEARBY ON TUESDAY...SOME MOISTURE WILL BE ADVECTED
NORTHWARD INTO NEW MEXICO AND NORTHERN ARIZONA. UNTIL TODAY THERE
HAD BEEN SOME DISAGREEMENT BETWEEN THE GFS NAM AND EUROPEAN MODELS
REGARDING HOW MUCH MOISTURE WILL BE ADVECTED NORTHWARD...AND HOW FAR
WEST IT WILL REACH. AT THIS POINT I ONLY EXPECT SOME CU AND PERHAPS
AN ISOLATED SHOWER ACROSS THE HIGHER TERRAIN EAST OF PHOENIX AS ALL
MODELS ARE RE-ORIENTING THE MOISTURE PLUME AWAY FROM THE FORECAST
AREA. I KEPT 10-20 PERCENT CHANCES IN THE FAR EASTERN PORTION OF
GILA COUNTY...OTHERWISE THE FORECAST IS DRY.

MODEL DIFFERENCES REMAIN BETWEEN THE GFS AND EUROPEAN FOR
WEDNESDAY...WITH THE GFS ADVERTISING A VERY DRY...VERY STABLE
SOLUTION FOR NOT ONLY OUR FORECAST AREA...BUT AZ AS A WHOLE. THE
EUROPEAN...AND THE NAM FOR THAT MATTER...ARE BOTH MORE MOIST AND AT
LEAST INDICATE SOME HINT AT MOUNTAIN SHOWERS AND THUNDERSTORMS. THE
PROFILES FROM THE EURO/NAM LOOK MUCH MORE REASONABLE WITH RESPECT TO
MOISTURE WHEN COMPARE TO THE NAM...THUS THE FORECAST REMAINS CLOSELY
TIED TO THE EURO/NAM SOLUTIONS. STILL LOOKS LIKE A 30 PERCENT CHANCE
OF HIGH-BASED MOUNTAIN THUNDERSTORMS THAT SHOULD FIZZLE OUT AS THEY
COME OFF THE MOUNTAINS INTO THE VALLEY. NOT EXPECTING MUCH IN THE
WAY OF MEASURABLE RAINFALL...A FEW HUNDREDTHS OF AN INCH AT
MOST...THUS THE PRIMARY THREAT WOULD BE DRY LIGHTNING AND AN
INCREASED FIRE DANGER. ALSO OF NOTE...VERY DRY SUB-CLOUD ENVIRONMENT
COULD RESULT IN SOME GUSTY WINDS AS THE STORMS COME OFF THE HIGHER
TERRAIN. SOME LOCATIONS ON THE FRINGES OF THE PHOENIX METRO AREA
COULD SEE LOCALIZED AREAS OF BLOWING DUST...BUT I BELIEVE THE AREAL
EXTENT IS INSUFFICIENT FOR A MENTION IN THE FORECAST. I WILL
CONTINUE TO HIGHLIGHT THE POSSIBILITY IN THE HWO.

WEAK RIDGING BUILDS IN THURSDAY BUT NONE OF THE OPERATIONAL MODELS
ARE POINTING TOWARD A RAPID HEIGHT RISE...NOR RECORD BREAKING
TEMPERATURES.  I RETAINED THE FORECAST OF STEADILY RISING
TEMPERATURES THURSDAY THROUGH MONDAY WITH TEMPS EVENTUALLY TOPPING
OUT JUST OVER THE CENTURY MAKE FROM THE WEEKEND ONWARD.

&&

.AVIATION...
SOUTH CENTRAL AZ INCLUDING...KPHX...KIWA...AND KSDL...

A WEAK UPPER LOW MOVING SOUTHWARD FROM SOUTHERN NEVADA WILL LEAD TO
INCREASED MID-HIGH CLOUDINESS OVERNIGHT AND TUESDAY. ISOLATED
HIGH-BASED THUNDERSTORMS ARE ANTICIPATED OVER THE HIGHER MOUNTAINS.
SOUTHWEST AND WESTERLY WINDS GUSTING 15-20 KTS WILL DECREASE DURING
THE EVENING BECOMING LIGHT DOWNVALLEY/DRAINAGE AFTER 06Z. EAST AND
NORTHEAST WINDS ARE ANTICIPATED TO CONTINUE MUCH OF THE DAY TUESDAY
BEFORE BECOMING LIGHT AND VARIABLE.

SOUTHEAST CALIFORNIA...AND SOUTHWEST AZ...INCLUDING KIPL...KBLH...

NORTHWEST WINDS WILL PREVAIL OVERNIGHT WITH NORTH AND NORTHEAST
WINDS DEVELOPING AFTER 14Z...LOCALLY GUSTING 15-20 KTS OVER THE
LOWER COLORADO RIVER VALLEY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
THERE IS A SLIGHT CHANCE OF AN AFTERNOON HIGH BASED THUNDERSTORM
OVER THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY...ON THE SAN CARLOS
INDIAN RESERVATION BORDERING THE WHITE MOUNTAINS THURSDAY. OTHERWISE
A BUILDING HIGH PRESSURE SYSTEM WILL RESULT IN MOSTLY CLEAR SKIES
WITH INCREASING AFTERNOON TEMPERATURES...ABOUT 5 TO 7 DEGREES ABOVE
NORMAL BY THE WEEKEND. GENERALLY LIGHT DIURNAL WINDS ARE EXPECTED.
MINIMUM HUMIDITY LEVELS WILL FALL TO NEAR 10 PERCENT EACH AFTERNOON.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...HIRSCH
PREVIOUS DISCUSSION...LEINS
AVIATION...AJ
FIRE WEATHER...AJ
Hazardous weather outlook, May 7, 6:07 AM MST, 19 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
607 AM MST MON MAY 7 2012

AZZ024-081300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
607 AM MST MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE FOR HIGH BASED MOUNTAIN THUNDERSTORMS ON
TUESDAY AFTERNOON...MAINLY EAST OF GLOBE. THE CHANCE OF THUNDERSTORMS
WILL INCREASE ON WEDNESDAY AND SPREAD WESTWARD. LITTLE RAINFALL IS
EXPECTED WITH THUNDERSTORMS ON EITHER DAY...HOWEVER THERE IS THE
POTENTIAL FOR STRONG GUSTY OUTFLOW WINDS IN EXCESS OF 45 MPH AND
DEADLY CLOUD TO GROUND LIGHTNING. THE GUSTY WINDS IN COMBINATION WITH
LOW HUMIDITY CAN PROMOTE HIGH FIRE DANGER AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AZZ022-023-028-081300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
607 AM MST MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE FOR DRY AND HIGH BASED MOUNTAIN
THUNDERSTORMS TUESDAY AFTERNOON...MAINLY EAST OF GLOBE. THE CHANCE
FOR THUNDERSTORMS WILL INCREASE ON WEDNESDAY. ALTHOUGH THE
THUNDERSTORMS ARE NOT EXPECTED TO MOVE OVER THE LOWER
DESERTS...STRONG AND GUSTY OUTFLOW WINDS FROM THE STORMS MAY PUSH
WESTWARD DURING THE LATE AFTERNOON AND EVENING HOURS...AND SPREAD
INTO THE DESERT FRINGES. THIS WILL AFFECT MAINLY THE NORTHERN AND
EASTERN FRINGES OF THE GREATER PHOENIX METROPOLITAN AREA AS WELL AS
THE DESERTS OF NORTHERN PINAL COUNTY. GUSTY OUTFLOW WINDS IN EXCESS
OF 40 MPH COULD POTENTIALLY GENERATE AREAS OF DENSE BLOWING DUST
WHICH WOULD MAKE FOR HAZARDOUS DRIVING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
May 8, 1:40 AM MST
Where
Yuma County, 0.69 mi N of (Yum)yuma Intl Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$120,000
Reported by
Law Enforcement
Coordinates
32.660, -114.600

An upper level low pressure system moved south and into southwest Arizona during the afternoon and evening on May 7th, and some mid level moisture moved in with the upper low. The atmosphere became unstable, and virga showers developed in the Yuma area shortly after midnight. Strong and gusty winds developed in the vicinity of the virga, estimated to be in excess of 50 knots. According to the Yuma Police, at 140 AM on the 8th, 14 power poles were downed at County 14th Street and Avenue 2E in the Tierra Mesa subdivision. In addition, fence and barn roof damage was reported near County 16th Street and Avenue A. There was no indication of thunderstorms in the Yuma area overnight, and no lightning was observed. However, the atmospheric conditions allowed the gusty winds to take on the characteristics of a damaging microburst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369851.